Alert archive / Utah / Flash Flood Warnings in 2002
Flash Flood Warning 53, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Sep 12, 2002, 5:05 PM MDT for Grand County, San Juan County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 12, 2002, 5:05 PM MDT (23:05 UTC)
- Expired
- Sep 12, 2002, 8:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Counties, with a storm outline in the text
Counties Grand County, UT, San Juan County, UT
The radar
The Grand Junction radar (KGJX), 159 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 11.1 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 190 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 1032 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KGJT 122305 FFWGJT UTC019-037-130200- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GRAND JUNCTION CO 505 PM MDT THU SEP 12 2002 THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHWESTERN GRAND COUNTY IN EAST CENTRAL UTAH NORTH CENTRAL SAN JUAN COUNTY IN SOUTHEAST UTAH * UNTIL 800 PM MDT * AT 505 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN 10 MILES NORTHEAST OF CANYONLANDS NP...OR ABOUT 12 MILES WEST OF MOAB. THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY. * THE THUNDERSTORM WITH EXCESSIVE RAINFALL WILL... REMAIN NEARLY STATIONARY THROUGH 6 PM MDT. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GRAND JUNCTION. LAT...LON 3820 10998 3827 10960 3872 10968 3877 11006
1 follow-up statement
550 RWUS32 KGJT 130141 FFSGJT UTC019-037-130200- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 741 PM MDT THU SEP 12 2002 ...FLASH FLOOD WARNING FOR SOUTHWEST GRAND AND NORTH CENTRAL SAN JUAN COUNTY UTAH HAS BEEN CANCELLED... THE HEAVY RAIN THAT AFFECTED AREAS IN SOUTHWEST GRAND AND NORTH CENTRAL SAN JUAN COUNTY UTAH...HAS MOVED EAST OF THE AREA. WATER RUNOFF HAS SUBSIDED AND THE FLASH FLOOD THREAT HAS ENDED... THEREFORE THE FLASH FLOOD WARNING FOR THESE AREAS HAS BEEN CANCELLED. A FEW REPORTS DURING THE TIME OF THE HEAVY RAIN...CANYONLANDS AIRPORT RECEIVED 1.35 INCHES OF RAIN IN 38 MINUTES. ALONG HIGHWAY 279...SOUTH OF MOAB...WATER AND DEBRIS FLOWS FLOODED OUT RAILROAD TRACKS AND HAVE LEFT ROCKS AND DEBRIS ON THE HIGHWAY. $$ NADLER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 1:30 PM MDT, 3 hours 35 minutes earlier.
Area forecast discussion, Sep 12, 1:30 PM MDT, 3 hours 35 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
130 PM MDT THU SEP 12 2002
VERY ACTIVE AFTERNOON ACROSS THE AREA WITH NUMEROUS LOW TOPPED HEAVY
RAIN PRODUCING SHOWERS AND THUNDERSTORMS. RAINFALL RATES WITH THE
STRONGER CELLS HAVE BEEN EXCEEDING 1 INCH AN HOUR. IN ADDITION...
ENVIRONMENT IN EASTERN UTAH BECOMING MORE CONDUCIVE FOR SEVERE WX
WITH HAIL THE PRIMARY THREAT. COLDER TEMPS ALOFT MOVING INTO THIS
AREA...AND WET BULB ZERO VALUES DROPPING TO UNDER 10K...SO THREAT
FOR MARGINAL SEVERE HAIL EVENTS APPEARS ON THE RISE THIS AFTERNOON.
PERSISTENT UPPER LOW OVER THE GREAT BASIN HAS STARTED ITS SLOW TRACK
OUT OF THE REGION...BUT SHORTWAVE ENERGY ROTATING AROUND THE LOW
WILL CONTINUE TO ENHANCE RAINFALL. VERY MOIST 12Z SOUNDING AGAIN IN
KGJT WITH PRECIPITABLE WATER RUNNING AT 180% OF NORMAL...SO
PLENTY OF MOISTURE AVAILABLE TO PRODUCE HEAVY RAINFALL WITH A
CONTINUED THREAT OF FLASH FLOODING INTO THE EVENING HOURS. WILL
CONTINUE THE FLASH FLOOD WATCH UNTIL 10 PM THIS EVENING AS
ADDITIONAL SHOWERS AND THUNDERSTORMS MOVE THROUGH THE REGION.
ON FRIDAY...STILL ENOUGH MOISTURE AND UPPER LEVEL SUPPORT TO KEEP
SCATTERED CONVECTION RUNNING. SURFACE HIGH PRESSURE STARTS TO
BUILD SOUTH INTO THE REGION LATE FRIDAY...WITH LOW/MID LEVEL FLOW
COMING AROUND TO THE NORTH. THIS SENDS DRIER AIR INTO THE AREA...
BRINGING AN END TO THE WIDESPREAD CONVECTION OVER THE REGION.
ETA/MESO-ETA RUNS THIS MORNING INDICATING A LITTLE RETURN MOISTURE
WORKING BACK INTO THE SAN JUANS BY SATURDAY AFTERNOON. FIRST RUN
SHOWING THIS...SO WL NOT INTRODUCE MUCH IN THE WAY OF POPS FOR
NOW. ANOTHER COOL DAY EXPECTED FRIDAY...WITH SLIGHTLY WARMER TEMPS
EXPECTED OVER THE WEEKEND.
EXTENDED (SUN-THU...MODELS SHOW CONTINUITY FROM YESERDAY...EXCEPT
NOGAPS SEEMS OFF BASE SHOWING MUCH MORE AMPLITUDE. WILL FOLLOW THE
TREND OF GFS/EC. SUNDAY LOOKS DRY WITH RIDGING IN RESPONSE TO A TROF
THAT DIGS ALONG THE WEST COAST. PROGRESSIVE PATTERN THEN WEAKENS
AND PUSHES TROF THROUGH NRN ROCKIES MON...WITH BAROCLINIC BAND
BRUSHING NRN MOUNTAINS OF OUR CWA. TUESDAY THROUGH THURSDAY...A LONG
WAVE TROUGH OVER THE WEST WILL SEND SOME EMBEDDED SHORT WAVES THROUGH
THE NORTHWEST. THIS WILL PRODUCE P/C SKIES OVER OUR NORTHERN
MOUNTAINS WITH A SLIGHT CHANCE OF SHOWERS...OTHERWISE THE SOUTH WILL
BE MOSTLY. BREEZY AFTERNOON WINDS ARE EXPECTED MON-THU. MC
.GJT...FLASH FLOOD WATCH UNTIL 10 PM MDT TONIGHT FOR WEST-CENTRAL
AND SOUTHWEST COLORADO...EAST-CENTRAL AND SOUTHEAST UTAH.In the hours before
Local storm report, Sep 12, 3:16 PM MDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION, CO
316 PM MDT THU SEP 12 2002
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0145 PM 5 SW LA SAL UT .75 INCH HAIL
09/12/02 SAN JUAN REPORTED BY TRAINED
SPOTTER
MCLocal storm report, Sep 12, 4:45 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION, CO
445 PM MDT THU SEP 12 2002
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0345 PM URAVAN CO 1.00 INCH HAIL
09/12/02 MONTROSE REPORTED BY CO-OP
OBSERVERS
JDCThe office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 12, 1:36 PM MDT | Severe Thunderstorm Warning | GJT | San Juan | 39 min |
Nearby
Flash Flood Warnings in Utah, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.